We are 144,868 members in 73 forums discussing 114,695 topics.

Help with Abbreviations

All TopicsForum: Hormonal Therapy - Before, During and After → Topic: Aromasin vs Tamoxifen

Topic: Aromasin vs Tamoxifen

Forum: Hormonal Therapy - Before, During and After — Risks and benefits, side effects, and costs of anti-estrogen medications.

Posted on: Nov 14, 2007 05:52PM, edited Nov 14, 2007 05:52PM by saluki

saluki wrote:

From Medscape Today 

Menopausal Symptoms Vary With Tamoxifen or Exemestane for Breast Cancer

NEW YORK (Reuters Health) Nov 14 - Among postmenopausal women receiving adjuvant therapy for early breast cancer women, exemestane is associated with fewer hot flashes than is tamoxifen but with more difficulty sleeping, according to a study published in the October 20th issue of the Journal of Clinical Oncology.

"Hormonal breast cancer treatment increases menopausal symptoms in women," note Dr. Stephen E. Jones and colleagues from US Oncology Research Inc., Houston, Texas.

They used self-report questionnaires to assess 10 common symptoms in 1614 patients during the first year of a double-blind, randomized trial of tamoxifen or exemestane after surgery and chemotherapy for early hormone receptor-positive breast cancer.

The prevalence of baseline symptoms ranged from 2% (vaginal bleeding) to 60% to 75% (bone/muscle aches and low energy).

Patients who received tamoxifen experienced significantly more vaginal discharge than those who received exemestane. Those receiving exemestane had more bone/muscle aches, vaginal dryness, difficulty sleeping, and decreased libido.

In both treatment groups, hot flash scores peaked at about 3 months and decreased thereafter. Patients in the tamoxifen arm had a significantly higher mean hot flash score at 12 months than those in the exemestane arm.

"These are common complaints and the treatments used make some worse," Dr. Jones commented to Reuters Health. "Oncologists and other oncology health professionals need to be aware of the commonplace nature, and attempt to help wherever possible," he said. For example, he suggested, it may be necessary "to treat the hot flashes if they are impacting quality of life."

J Clin Oncol 2007;25:4765-4771.

Log in to post a reply

Posts 1 - 4 (4 total)

Log in to post a reply

Nov 15, 2007 12:12AM iodine wrote:

Oh, really, well then why have all those docs been telling all those gals---Why, I've never had a patient complain of that, it can't be the tamox or ---whatever!

I took both and found no difference between them in se's.

Fortunately I had an onc who understood that the se's DID impact my quality of life and did everything in his power to help be thru it.

Dotti---BE NOT AFRAID, Pope John Paul

Log in to post a reply

Nov 23, 2007 08:19AM, edited Nov 23, 2007 11:18AM by migraine_lady

I have suffered on aromasin for 2 years and 8 months.  The weight gain started right away.  Then the hot flashes and total body sweating.  I figured this was ok...  I can handle this.  Then the fatigue started.  At first it was slow...  it would drag me down in the afternoon and I would leave work to go home and nap.  Not bad....  But then I started getting migraines.  This has been going on every day for over a year now.  I am unable to work.  Each afternoon around 1:00 the pain will start and I have to go into a dark room and cover my eyes for the next 4 - 5 hours from light.  It was a level 10 pain until my onc sent me to a neurologist for a medicine to try to cover the pain of the migraine.  The Neurologist put me on Topomax and now the daily pain level is around 4 - 5, but the migraine has now spread out to me being light sensitive at any time of day.  I can't watch T.V., have a light on in the house in the same room as me, be in a store with florescent lights, and I have the curtains drawn in my house all day long.  It looks like a bat cave in here!  My Chemo Oncologist just keeps asking me to try to keep on this as long as I can, (I am suppose to be on this for 2 years 4 months longer) but my body is screaming against it every day!  HELP!!!  Has anyone else out there had this type of experience with this?  What did you do???  I did try arimidex for the first 6 months and that caused me migraines every day, all day. 

Log in to post a reply

Nov 23, 2007 05:10PM sam52 wrote:

Migraine lady.....how I feel for you.I don't know how you are coping.Headaches like that are totally debilitating.

I was on tamoxifen for 2.5 years and felt achy all over;I actually got a dx of fibromyalgia and felt like a 90 year old. I switched to aromasin- and got horrendous headaches non-stop for about 3 weeks, accompanied by severe fatigue. However, one day I just felt better, and after that I began to go from strength to strength.

I have felt really good on aromasin - no aches or pains, no headaches, no hot flashes. My only side-effect has been hair-thinning.I have now taken aromasin for 2.5 years and my onc has said I should stop all endocrine therapy now.(Have done my 5 years). However, I am still getting a prescription from my GP (primary care doc) and intend to take it for as long as I can.

It just goes to show how individual the side effects from these drugs can be.

In your situation - with those dreadful headaches - I would seriously consider switching to tamoxifen, as it might have far fewer side effects for you.

Sam

dx Oct 2001 IDC 1.6cm, stage II, grade 3, 3/11 nodes, ER+/PR+, HER2-

Log in to post a reply

Nov 26, 2007 11:06PM migraine_lady wrote:

Tamoxifen is not an option for me, though your word of the headaches and fatigue just stopping one day gave me hope as my Doctor did tell me that could happen.  I pray every day that it will.  The side effects all have to do with the hormonal imbalance in my body.  Thank you for replying.